Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

July 22, 2012Columbia County, Georgia

NWS Columbia, SC issued this special weather statement at Jul 22, 2012, 6:23 PM EDT for Columbia County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2012, 6:23 PM EDT (22:23 UTC)
Expired
Jul 22, 2012, 7:00 PM EDT
In force
37 min
Issued by
NWS Columbia, SC

County Columbia County, GA

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WWUS82 KCAE 222223
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
623 PM EDT SUN JUL 22 2012

GAZ064-222300-
COLUMBIA-
623 PM EDT SUN JUL 22 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLUMBIA COUNTY
THROUGH 700 PM EDT...

AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...11 MILES NORTH OF HARLEM...MOVING NORTHWEST AT
5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
APPLING...EVANS...GROVETOWN...HARLEM AND MARTINEZ...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3369 8228 3369 8224 3369 8222 3362 8218
      3359 8214 3360 8210 3354 8205 3337 8230
      3352 8240 3353 8239 3354 8242 3357 8243
      3359 8241 3362 8244
TIME...MOT...LOC 2223Z 138DEG 3KT 3357 8233

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 22, 5:30 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 22, 5:30 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
530 PM EDT SUN JUL 22 2012

.SYNOPSIS...
UPPER LEVEL RIDGE OVER THE CENTRAL PART OF THE COUNTRY WILL REMAIN
ENTRENCHED AND BUILD SLIGHTLY EAST THROUGH THE WEEK. THIS WILL
BRING MORE SUMMER LIKE CONDITIONS WITH HIGH TEMPERATURES IN THE
MIDDLE 90S THROUGH MUCH OF THE WORK WEEK. THE ONLY RELIEF WILL
COME IN THE FORM OF ONLY A SLIGHT CHANCE OF LATE AFTERNOON OR
EARLY EVENING SHOWERS OR THUNDERSTORMS.

&&

.NEAR TERM /TONIGHT/...
ISOLATED TO SCATTERED SHOWERS/THUNDERSTORMS WILL CONTINUE ACROSS
PORTIONS OF THE MIDLANDS AND CSRA THROUGH THE LATE AFTERNOON AND
EARLY EVENING HOURS. THE MAIN THREAT FROM ANY STORMS WOULD BE
SOME STRONG GUSTY DOWNBURST WINDS WITH A BIT OF AN INVERTED V
SOUNDING NEAR THE SURFACE AND LOCALLY HEAVY RAIN WITH PW VALUES
JUST UNDER 2 INCHES. OVERNIGHT...LOWS WILL ONCE AGAIN FALL ONLY
INTO THE MIDDLE 70S.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
NORTHWESTERLY FLOW ALOFT WILL DOMINATE THROUGH THIS PERIOD OF THE
FORECAST AS THE CENTER OF THE UPPER RIDGE REMAINS OVER THE CENTRAL
PLAINS AND UPPER LEVEL TROUGHING DEVELOPS OVER THE GREAT LAKES
INTO THE NORTHEASTERN STATES. THIS PATTERN WILL ALLOW FOR SEVERAL
SHORTWAVES TO DIVE SOUTHEASTWARD THROUGH THE OHIO VALLEY INTO THE
MID ATLANTIC...TRIGGERING AND SUSTAINING DIURNAL CONVECTION
THROUGH MID WEEK.

THE 850MB NORTHWEST FLOW WILL ADD A DOWNSLOPING COMPONENT TO THE
WIND AND HELP RAISE AFTERNOON TEMPERATURES INTO THE MID AND UPPER
90S THROUGH THE PERIOD. PRECIPITABLE WATER VALUES CONTINUE TO
HOVER AROUND THE 2 INCH MARK...PROVIDING AMPLE MOISTURE AND
WHEN COMBINED WITH THE HOT TEMPERATURES WILL SUPPORT A MODERATE TO
STRONGLY UNSTABLE ATMOSPHERE. HAVE DECIDED TO INCREASE LATE
AFTERNOON AND EARLY EVENING POPS FOR MONDAY TO CHANCE ACROSS THE
NORTHERN MIDLANDS WHERE BOTH THE NAM/GFS SHOW A LINE OF CONVECTION
DEVELOPING OVER THE PIEDMONT OF NC AND SLIDING SOUTHEASTWARD.

DIURNAL CONVECTION IS EXPECTED BOTH TUE/WED WITH THE POSSIBILITY
OF SHORTWAVE ENERGY TRIGGERING AND SUSTAINING THE
CONVECTION...DESPITE 700MB TEMPERATURES AROUND +10C WHICH WOULD
TYPICALLY CAP STORM DEVELOPMENT. OVERNIGHT LOWS WILL BE IMPACTED
BY POTENTIAL CONVECTIVE DEBRIS CLOUDS AND A NIGHTLY NOCTURNAL LOW
LEVEL JET WHICH WILL HELP KEEP THE BOUNDARY LAYER MIXED. HEAT
INDICES WILL ALSO SURPASS 100 DEGREES EACH DAY AND IN SOME
LOCATIONS EXCEED 105 DEGREES.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
MEDIUM RANGE MODELS CONTINUE TO BE IN FAIR AGREEMENT REGARDING THE
OVERALL UPPER PATTERN.  ON THURSDAY...UPPER RIDGING DOMINATES OVER
THE SOUTHEASTERN PART OF THE COUNTRY AND CONTINUES INTO EARLY
FRIDAY. UPSTREAM AMPLIFICATION OF 500 MB FLOW RESULTS IN A SHORTWAVE
TROUGH PUSHING ACROSS THE GREAT LAKES REGION AND OHIO VALLEY LATE
FRIDAY INTO EARLY SATURDAY AS THE UPPER RIDGE BECOMES SUPPRESSED.
THE UPPER TROUGH AXIS SWINGS ACROSS THE FORECAST AREA SATURDAY AND
SATURDAY NIGHT...THEN PUSHES EAST OF THE FORECAST AREA BY SUNDAY AS
UPPER RIDGING BUILDS IN FROM THE WEST.  A FRONTAL BOUNDARY
APPROACHES THE AREA WITH THE UPPER TROUGH ON SATURDAY BUT LIKELY
WILL NOT REACH THE FORECAST AREA AND INSTEAD WILL STALL OUT TO THE
NORTH.

TEMPERATURES DURING THIS PERIOD SHOULD BE ABOVE NORMAL WITH HIGHS IN
THE MID TO UPPER 90S THURSDAY AND FRIDAY AND COOLING SLIGHTLY TO THE
MID 90S OVER THE WEEKEND. THE HOT TEMPERATURES COMBINING WITH
PRECIPITABLE WATER VALUES CLOSE TO 2 INCHES DURING THIS PERIOD WILL
YIELD DIURNAL CHANCES OF CONVECTION THROUGH THE PERIOD WITH POSSIBLY
HIGHER CHANCES FRI/SAT AS SHORTWAVE ENERGY APPROACHES THE REGION.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD.

CUMULUS AROUND 5K FT WILL CONTINUE THROUGH THE AFTERNOON
HOURS. THE CUMULUS WILL BE MOSTLY SCATTERED BUT BROKEN AT TIMES.
ALTHOUGH THUNDERSTORMS SHOULD REMAIN SCATTERED...THEY ARE FORMING
CLOSE ENOUGH TO MOST TAF SITES TO INCLUDE MENTION OF
SHOWERS/STORMS FOR THE NEXT FEW HOURS. STRONG GUSTY WINDS AND
BRIEF MVFR CONDITIONS MAY BE ENCOUNTERED IN THE STRONGER STORMS IF
THEY IMPACT A TAF SITE.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN
EARLY MORNING FOG AND AFTERNOON CONVECTION AS A MOIST AIR MASS
REMAINS OVER THE REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 22, 5:24 AM EDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
524 AM EDT SUN JUL 22 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230924-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
524 AM EDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 22, 3:31 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT SUN JUL 22 2012

SCZ030-222000-
AIKEN-
331 PM EDT SUN JUL 22 2012

...STRONG THUNDERSTORM WILL IMPACT PORTIONS OF AIKEN COUNTY THROUGH
400 PM EDT...

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES SOUTHWEST OF WAGENER.  THIS STORM IS
NEARLY STATIONARY.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WAGENER...PERRY...AND SALLEY.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3365 8153 3370 8130 3357 8129 3349 8137
      3348 8139 3347 8149
TIME...MOT...LOC 1930Z 251DEG 2KT 3357 8142
Special weather statement, Jul 22, 4:09 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
409 PM EDT SUN JUL 22 2012

SCZ027-030-222100-
AIKEN-LEXINGTON-
409 PM EDT SUN JUL 22 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND AIKEN
COUNTIES THROUGH 500 PM EDT...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES SOUTHWEST OF PELION...MOVING EAST AT 5
MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3375 8139 3386 8114 3370 8105 3365 8118
      3363 8133
TIME...MOT...LOC 2009Z 257DEG 6KT 3371 8127
Special weather statement, Jul 22, 4:46 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EDT SUN JUL 22 2012

SCZ027-028-036-037-222145-
CALHOUN-LEXINGTON-ORANGEBURG-RICHLAND-
446 PM EDT SUN JUL 22 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
RICHLAND...CALHOUN AND ORANGEBURG COUNTIES THROUGH 545 PM EDT...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
ST. MATTHEWS TO PELION...MOVING EAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON AND ST. MATTHEWS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3359 8126 3366 8119 3371 8133 3381 8138
      3394 8084 3367 8064 3350 8121
TIME...MOT...LOC 2046Z 255DEG 3KT 3382 8080 3372 8120
Special weather statement, Jul 22, 6:23 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
623 PM EDT SUN JUL 22 2012

GAZ064-222300-
COLUMBIA-
623 PM EDT SUN JUL 22 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLUMBIA COUNTY
THROUGH 700 PM EDT...

AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...11 MILES NORTH OF HARLEM...MOVING NORTHWEST AT
5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
APPLING...EVANS...GROVETOWN...HARLEM AND MARTINEZ...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3369 8228 3369 8224 3369 8222 3362 8218
      3359 8214 3360 8210 3354 8205 3337 8230
      3352 8240 3353 8239 3354 8242 3357 8243
      3359 8241 3362 8244
TIME...MOT...LOC 2223Z 138DEG 3KT 3357 8233

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:31 PM EDTSpecial Weather StatementCAEAiken29 min
Jul 22, 4:09 PM EDTSpecial Weather StatementCAELexington51 min
Jul 22, 4:46 PM EDTSpecial Weather StatementCAECalhoun59 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.